Hallucinations in the Elderly - page 2

My 82 y/o father-in-law has been living a few hundred feet away in a trailer we set up for him this past summer. He's been there since August. He came up to the house today and says he doesn't want... Read More

  1. by   morte
    i presumed that you are at least somewhat open to the paranormal, from the structure of your post......my thoughts would be that the fellow with the head bandaged could be what is called an "imprint".....and the tall fellow ...may be his escort "home"? i was telling your story to another person, and before i even expressed my opinion, she said "it wont be long" his time is near....not in a morbid way, just matter of fact.......this in no way means you shouldn't address any possible medical reasons for it.....but in the mean time enjoy him ............good luckl
  2. by   UM Review RN
    I had a patient on Sinemet who insisted that there were penguins under the bed.

    In an attempt to help him reason his way out of them (which worked for some COPDers who had a lot of albuterol), I asked, "What state is this?"

    "Florida," he replied.

    "So you realize that it's not possible for penguins to be under the bed?"

    "Of course I know it's not possible! But there they are!"

    He had an infection.
  3. by   BSNtobe2009
    Quote from motorcycle mama
    He told us today he saw a teenager.

    He doesn't have macular degeneration, which is usually a factor in Charles Bonnet Syndrome (my husband does have MD, though...)

    I'm a little worried because I know a lot of times when the old ones start seeing things it isn't too far from the end. I don't want anything to happen to gramps (but at the same time I realize he is 82, anything can happen at this point.
    Odd that you mentioned that. My mom's hallucinations went from a rare occurance, to happening several times daily about 3 to 4 weeks before she died.
  4. by   Jo Dirt
    Quote from morte
    i presumed that you are at least somewhat open to the paranormal, from the structure of your post......my thoughts would be that the fellow with the head bandaged could be what is called an "imprint".....and the tall fellow ...may be his escort "home"? i was telling your story to another person, and before i even expressed my opinion, she said "it wont be long" his time is near....not in a morbid way, just matter of fact.......this in no way means you shouldn't address any possible medical reasons for it.....but in the mean time enjoy him ............good luckl
    True. But this is also funny: I was working a private duty case for an old couple (each one had a nurse). The man was terminal with cancer. Well, one day the other nurse told me, "he's been seeing a man leaning against the wall every day this week when the sun starts to go down...it will be anytime now." Of course, this sparked curiosity, so the next day when the sun started going down we went in his room. The old man pointed and said, "There he is, he comes around about this time everyday....see him leaning against the wall? And it looks like there is a monkey on his shoulder."
    "Who is it?" we asked, bewildered.

    He looked at us like we were crazy and said, "It's a shadow...."

    When the sun would go down in the evening the shadow off a light pole would project into the room, and sure enough, it looked like a tall skinny man leaning against the wall with a monkey on his shoulder.
    He died a few months later, though.
  5. by   bookwormom
    My mom had Parkinson's and Parlinson's dementia. She had vivid and distressing hallucinations which were apparently related to her Sinemet. I don't think the dose had increased. They did go away when her meds were adjusted.
  6. by   txspadequeenRN
    Being a alzheimers/dementia nurse I have taken care of MANY people that suffer from hallucinations... I think maybe what you are referring to here is when the end is near they start seeing Momma and taking to Jesus ..But alot of times with the elderly it is a medication adjustment that is needed but 2 other VERY real possibilities are dehydration and a UTI. A UTI in the elderly causes some real behavior changes... Three things I would do first before anything else. 1) make sure he is not doubling his medication . He may be taking what you set out for him, then thinking he forgot to take his meds go get them from the bottle. Ive seen that before... 2) Make sure he drinks and keeps hydrated. 3) rule out a UTI ....Keep us updated...


    Quote from motorcycle mama
    He told us today he saw a teenager.

    He doesn't have macular degeneration, which is usually a factor in Charles Bonnet Syndrome (my husband does have MD, though...)

    I'm a little worried because I know a lot of times when the old ones start seeing things it isn't too far from the end. I don't want anything to happen to gramps (but at the same time I realize he is 82, anything can happen at this point.
  7. by   CoffeeRTC
    Quote from txspadequeen921
    Being a alzheimers/dementia nurse I have taken care of MANY people that suffer from hallucinations... I think maybe what you are referring to here is when the end is near they start seeing Momma and taking to Jesus ..But alot of times with the elderly it is a medication adjustment that is needed but 2 other VERY real possibilities are dehydration and a UTI. A UTI in the elderly causes some real behavior changes... Three things I would do first before anything else. 1) make sure he is not doubling his medication . He may be taking what you set out for him, then thinking he forgot to take his meds go get them from the bottle. Ive seen that before... 2) Make sure he drinks and keeps hydrated. 3) rule out a UTI ....Keep us updated...
    :yeahthat: Hallucinations in the elderly do not = the end. Rule out medical causes first.
  8. by   Jo Dirt
    We took him to the doctor today, and the doctor ran a UA and bloodwork. All the labs came back crystal clear. He said it was most likely dementia from the Parkinson's. I asked about Zyprexa which he said may help the hallucinations but it would make the Parkinson's symptoms worse.
    I don't know what to do with gramps. He says the hallucinations are not bothering him. I guess we should leave well enough alone.
  9. by   mcmc13
    MY grandpa has the exact things happen to him. His meds have not changed, but in the past few months he has began to see things he says are ghosts. He has seen everything from cats, rats, people painting his wall, people standing over him while he sleeps, a man with a knife behind my grandma, and recently said he saw someone write "Leave this house" on his bedroom wall. He does not understand that they are not real, or that noone else can see them so he says they are ghosts. He recently went to the DR and they gave him sleeping meds to help him sleep through the night. He refuses to sleep alone, and in his room anymore, and now insists on moving out of his home. Im not sure what is causing his hallucinations but its sad. Hes 89.
  10. by   elizabeth321
    I didn't read through all the responses....first thing the person described needs to be examined by a physician. Hallucinations need to be worked up. Though they can be in the background of the person's Parkinson's disease or a component of dementia/as can the paranoid ideation about the Sinemet....all reversible causes need to be ruled out...in seniors that can include UTI's, infection, electrolyte imbalance etc. Medication compliance needs to be assessed as well.
  11. by   pielęgniarka
    I attended a seminar on delirium and the elderly just a short while ago. There are some types of medications that may cause visual hallucinations... Clonidine, digitalis, carbidopa levadopa, H2 blockers, opiods are a few I can remember.... also talked about lab work to look into not just the UA, CMP, CBC, but more importantly TSH, Vit b12, Folic Acid, UA, dig level.

    As others on this thread have chimed in with, I have also witnessed some folks with WILD hallucinations related to a little dehydration and/or an acute physical illness. I know you were just out at the MD office, has it been a while since your grandpa has been to a neurologist? I guess the good thing is he is not that distressed over the visions, but still that would be a scary thing to have to deal with. Keep us all posted...

close